Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Indianapolis, IN

April 18, 2006Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 18, 2006, 11:49 PM CDT for Knox County, Indiana. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 11:49 PM CDT (04:49 UTC)
Expired
Apr 19, 2006, 12:45 AM CDT
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:00 AM CDTHAIL 1Vincennes, IN
Apr 19, 12:01 AM CDTHAIL 0.51 W Vincennes, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 190450
SVRIND
INC083-190545-
/O.NEW.KIND.SV.W.0137.060419T0449Z-060419T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1149 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 1245 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF VINCENNES...AND MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINCENNES AROUND 1225 AM CDT...
  BRUCEVILLE AROUND 1245 AM CDT...

LAT...LON 3860 8763 3852 8752 3865 8733 3889 8716
      3889 8751 3875 8752

$$

CO
2 follow-up statements
000 
WWUS53 KIND 190508
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
107 AM EDT WED APR 19 2006

INC083-190545-
/O.CON.KIND.SV.W.0137.000000T0000Z-060419T0545Z/
KNOX-
1207 AM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR KNOX COUNTY...

AT 1202 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN VINCENNES. THIS STORM 
WAS LOCATED NEAR VINCENNES...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDBORN...OAKTOWN...EDWARDSPORT...BRUCEVILLE AND BICKNELL.

LAT...LON 3860 8763 3852 8752 3865 8733 3889 8716
      3889 8751 3875 8752

$$

CO
000 
WWUS53 KIND 190536
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 AM EDT WED APR 19 2006

INC083-190545-
/O.CON.KIND.SV.W.0137.000000T0000Z-060419T0545Z/
KNOX-
1236 AM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR KNOX COUNTY...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BRUCEVILLE...OR ABOUT NEAR
VINCENNES...MOVING NORTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDBORN...OAKTOWN...EDWARDSPORT AND BICKNELL.

LAT...LON 3860 8763 3852 8752 3865 8733 3889 8716
      3889 8751 3875 8752

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:05 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 18, 6:05 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT TUE APR 18 2006

.AVIATION...
QUIET WX THIS EVENING WILL PREVAIL WITH SFC HIGH PRESSURE ACROSS THE
LWR MI ALONG WITH DRY/STABLE NE SFC FLOW. HOWEVER, BETWEEN 06Z AND
10Z INCREASING LIFT NORTHEAST OF A SFC WARM FRONT WILL PRODUCE AT
LEAST SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THAT MAY IMPACT THE
HUF AND BMG SITES AFTER MIDNIGHT. GIVEN THE DRY E/NE FLOW AT THE SFC
EXPECT MAINLY VFR CIGS ALL AREAS. BEST COVERAGE OF ANY PRECIP SHOULD
OCCUR IN THE 08Z TO 14Z TIME FRAME WHEN THE STRONGEST 850MB JET
TARGETS SW INDIANA...WITH DECREASING PRECIP AND CIGS THEREAFTER. A
SMALL CHANCE FOR ADDITIONAL SHOWER OR TSTRM ACTIVITY WILL EXIST WEDS
AFTER 21Z HOWEVER CHCS APPEAR TOO SMALL TO INCLUDE AT THIS TIME.

&&

.DISCUSSION...FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MUCH OF
THE FORECAST PERIOD.

ALTHOUGH MODELS IN DECENT AGREEMENT...DO NOT HAVE A LOT OF
CONFIDENCE AS THEIR SOLUTIONS HAVE NOT BEEN THAT CONSISTENT IN
TERMS OF PRECIPITATION. WILL USE A BLEND FOR BIG PICTURE...BUT NOT
FOLLOW ANY SPECIFIC MODEL FOR DETAILS.

TONIGHT STRONG ISENTROPIC LIFT WILL OCCUR JUST SOUTHWEST OF
FORECAST AREA /FA/. THIS WILL CREATE SOME SHOWERS AND THUNDERSTORMS.
HOWEVER THE ACTIVITY WILL HAVE TO OVERCOME A VERY DRY ATMOSPHERE.
THE ISENTROPIC LIFT SHIFTS QUICKLY SOUTHEAST OF THE FA BY
12Z...AND WITH THE DRY ATMOSPHERE RAIN WILL HAVE A HARD TIME
MAKING IT EAST. THUS WILL KEEP POPS IN CHANCE CATEGORY ACROSS
SOUTHWESTERN FA AND TAPER QUICKLY OFF TO NO POPS ACROSS NORTHEAST
FA. GUIDANCE TEMPERATURES LOOK OK WITH WARMEST READINGS UNDER
CLOUDS ACROSS SOUTHWEST FA.

SURFACE LOW SHIFTS SOUTH OF FA ON WEDNESDAY BUT WEAK OCCLUDED
FRONT REMAINS IN THE VICINITY. FRONT WILL NOT PROVIDE MUCH LIFT AS
UPPER SUPPORT IS LACKING WITH UPPER LOW STILL WELL OFF TO THE
NORTHWEST. NAM SHOWING SOME CAPE...SO ALONG WITH WEAK FRONT STILL
SEE A NEED FOR SLIGHT CHANCE POPS. EXPECTING CLOUDS TO DIMINISH
SOME AS SURFACE LOW EXITS...SO MAV/MET TEMPERATURES IN THE LOWER
70S LOOK GOOD.

NOT MUCH CHANGES INTO THURSDAY NIGHT...SO KEPT SLIGHT CHANCE POPS.
A STRONGER WAVE MOVES INTO KENTUCKY ON FRIDAY AND THUS BRINGS A
LITTLE BETTER CHANCE OF RAIN TO THE FA THEN.

WEEKEND CHANCES FOR RAIN REMAIN UNCERTAIN AS POSITION OF SURFACE
LOW BY SATURDAY MORNING IS A TOUGH CALL. WILL KEEP DRY FORECAST TO
AVOID FLIP FLOP BUT SATURDAY WILL HAVE TO BE WATCHED FOR ADDITION
OF RAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Apr 18, 10:45 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 PM EDT TUE APR 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1045 PM CDT TUE APR 18 2006 /1145 PM EDT TUE APR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AFTER MIDNIGHT
SOUTH OF A LAFAYETTE TO INDIANAPOLIS TO GREENSBURG LINE. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

LOWLAND FLOODING WILL CONTINUE TO BE POSSIBLE ALONG SOME AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH
FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:05 AM CDTSevere Thunderstorm WarningINDSullivan41 min
Apr 19, 12:34 AM CDTSevere Thunderstorm WarningINDClay41 min
Apr 19, 12:42 AM CDTSevere Thunderstorm WarningINDKnox63 min
Apr 19, 12:51 AM CDTSevere Thunderstorm WarningINDGreene39 min
Apr 19, 1:06 AM CDTFlash Flood WarningINDKnox114 min
Apr 19, 1:32 AM CDTSevere Thunderstorm WarningINDMonroe36 min
Apr 19, 2:17 AM CDTFlash Flood WarningINDDaviess, Martin118 min
Apr 19, 2:41 AM CDTSevere Thunderstorm WarningINDKnox33 min
Apr 19, 2:51 AM CDTFlash Flood WarningINDKnox84 min
Apr 19, 4:10 AM CDTFlash Flood WarningINDDaviess2 hr
Apr 19, 4:13 AM CDTFlash Flood WarningINDMartin3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.